AF Association
14,708 members17,662 posts

Info ref blood poisoning

Some of you may have read my post about a serious blood poisoning I had last week,ending with a trip to A and E,IV antibiotics and a weeks worth of antibiotics to go home.

As my hand is still discoloured,litt!e warm to touch and bit tender,now have another weeks worth .

When I picked up the second lot,the pharmacist came out and said 'these are very strong,have you ever had them before?' When I said this is week 2 ,he was surprised and said it must have got a hold quickly.'I asked if being on anticoagulants wiuld make a difference, 'Ah, he said,yes indeed,makes you more susceptible'

Thought Id share that. Im on Apixaban 5mg x 2

30 Replies
oldestnewest

Never heard of that before although I do hold pharmacists in high regard generally. I do know that antibiotics can reduce A/c efficiency

1 like
Reply

I was surprised to be honest,but I have never had a cut go so bad so quickly before,and im a keen gardener/allotmenter and have had many similar before,but have only been on Apixaban since Nov 2017. I shall be extra vigilant!

Reply

I work with old racing cars and engines, frequently get cuts. grazes and gashes on dirty oily hands, have been on warfarin for 14 years and never once in my life have I had to have any treatment (other than a few stitches ) for any of my injuries. Had to clean a few engines out from my blood mind. I did grow up in a time when we ate dirt a lot so unlike today's generation who are over protected I must have a good immune system . lol

5 likes
Reply

Probably true!

Reply

interesting- I got a swiftly spreading cellulitis ( knee to groin in 3 hours) after being bitten by something last summer. GP gave me antibiotics and said to go to a and E if it got worse= might be for same reasons ( the fast spread)

1 like
Reply

Yes,it seems odd to me how i went to bed quite well apart from a slightly sore forefinger,and then so poorly in a few hours.Sounds like you had similar!

Reply

The insect bite that I mention further down, the antibiotics seemed to clear the infection but I was left with a large reddish patch which was a bit tender. I went to the GP a few weeks later for something else and she said it was cellulitis, the infection had not cleared completley so she gave me more antibiotics. So you do have to watch that it clears properly.

Cassie

Reply

Very rapid spread! I wonder if the clotting delay lets poison travel further than usual

Reply

Yes thats what I thought! Im asking my Bio brother,he mastered in micro biology...see what he c0mes up with...!

2 likes
Reply

Thank you for the heads up, wilsond - and rosyG. Something else as well as gashes to watch out for.

Hope your hand responds well to the antibiotics.

2 likes
Reply

Hi guys, indeed, something to think about. Had a similar incident in December. Insect bite or broken skin on the left foot got some bacteria into the blood-stream. High temperature and within 24 hours got a leg from the knee downwards like a pork knuckle. Swollen and dark red to violet. 4 days in hospital on heavy IV antibiotics and another 2 month oral at home. Leg still gets swollen sometimes during the day. On pradaxa 2 x 150/day. Never had anything like that in my entire life. Its not a pleasent feeling and dangerous if they dont get the infection under control.

Cheers T

2 likes
Reply

Blooming heck ThomasM34! It makes you think..why not tell us?? Im not stupid??.myindex finger is still Supernova...!!!! That makes me think...only on anticoagulants since November 2017..thats another story...but never had anything like this,fell off motorbikes,garden accidents,kitchen etc...hmmm !!

2 likes
Reply

Eek it sounds bad - very glad you’re ok. Thanks so much for the heads up.

1 like
Reply

Thank you Jane

Reply

I am really bad with insect bites but I have noticed that in the last 4 years since being on noac that every bite I have had has become infected and had to have antibiotics so now makes sense. Before that it was 50/50. Last time I had a insect bite it was a Friday and by Saturday it was nasty so went to walk in centre straight away and got antibiotics rather than wait for GP on the Monday. Hope you get better soon being on antibiotics is no fun they can make you feel rubbish as well.

Cassie

1 like
Reply

Thank you,yes these are especia!ly rough on the tum....:( having seond course now to finish off remains of infection....

Reply

When I was on Warfarin insects wouldn't come near, I guessed it was due to the thin blood, now on Predaxa so will wait and see what this Summer brings!!!

1 like
Reply

Lets hope so!!

Reply

Interesting post. Thanks for the "heads up". I was put on rivaraxoban after a visit to A&E for a sustained episode of flutter with bouts oe afib. Since then small wounds take ages to heal and are more likely to become inflamed. Strangely, I never noticed anything similar when I was taking wafarin.

1 like
Reply

It does seem odd

Reply

I wonder if this is something to report using the Yellow card scheme. It does not appear to be a problem recognised by the manufacturer. I wonder if it is a problem with Warfarin.

Reply

Good point,think I will

Reply

Thanks for the information though I am sorry about the circumstances, sounds horrible. I wear gloves when gardening because the local cats think our garden is their public loo but my husband, who takes clopidogrel, is very scornful of H&S rules. I shall tell him about your experience, although I don't know if the effect would be the same.

2 likes
Reply

I will glove up now too! On second course on antibiotics now.....,but definetly much better.

Reply

That's very interesting as I am on apixaban too- initially on the same dosage as you but as I am female and only a little over the 60kg cut off point I agreed with my GP to take 3 tablets every two days, so slightly lower dose. I find I still get tired which is concerning. The beta blockers are too much for me on the lowest dose and no good as a "pill in a pocket" either. I don't like the idea of messing about with blood, especially as they do not seem to take into account situations like yours. I do hope that you get sorted and are soon over this nasty experience (and that you remember to clean any future graze very carefully). All the very best.

1 like
Reply

Thank you Sandibee,it is slowly getting back to normal,but was very worrying.I was only reading here recently about concerns that whereas warfarin can be monitored very individually,like my dad was,the Noacs are 'one size fits all' almost.

Food for thought....

Reply

if you suspect it may be an insect byte check out lymes disease- very nasty.

1 like
Reply

Thank you, pretty sure it wasn't but thanks for the heads up

Reply

Can someone explain.....whats the eck is "heads up"

2 likes
Reply

Hi,its an expression from WW1,just means wake up,be alert!

Reply

You may also like...